I am wondering what the effect of Retin-a has been on your scars? I have read that it can make atrophic scars look worse, as it thins the top layer revealing more scar, which makes sense. I've been using RAM for a couple weeks and the last few days I felt that this might be happening. It may be that I lost a couple pounds, or because I was staying at my parents' house with different lighting - but I'm afraid it might be the RAM. So I am wondering if this is a permanent effect, or if I continue to use it will it look better over time through the building of collagen? And does the top layer "re-thicken" if you stop using it? If anyone has some long-term experience I'd appreciate it.
Posted 30 January 2013 - 02:35 AM
Grr! I hate hearing this, poor Retin-A and the bad name it seems to have. Lol! No, Retin-A will not "thin" your skin. I've done a tonne of research on this after hearing this myth so let me explain...
Your skin has two layers, the top which is the epidermis, and the bottom which is the dermis. The very top of the epidermis is made up of dead skin cells and is called the stratum corneum.
Retinols and Retinoids (<--- not the same thing!) break up the layer of dead skin (stratum corneum) and help to exfoliate this (just like a scrub or microdermabrasion would do). So, for argument's sake you could say that Retin-A makes the layer of dead skin cells (stratum corneum) thin but that is as far as the "thinning" goes. This dead skin falls off, new skin takes its place and the cycle starts again. So it is impossible for Retin-A use alone to cause your scarring to look worse; it does not thin the epidermis.
Now, things like prolonged irritation to Retin-A, not using sunscreen, getting sunburnt, using chemical peels, microdermabrasion, waxing and even some medicines can react poorly to the Retin-A on/in your skin and may cause damage to the epidermis and may make your scarring appear worse. This is why it is so very important to be extra careful when using Retin-A. Sunscreen everyday! My personal advice is to only use your Retin-A at night. Also... if you ever go in for an eyebrow wax make sure you tell the person treating you. I failed to do so and ended up with big patches of skin being torn from my face! The reason for this is because the dead skin cell layer is turning over more quickly and comes away from the epidermis more quickly, so actions like waxing will effectively remove the stratum corneum (dead skin cells) along with a layer of your epidermis... Not cool! It did heal though so I was lucky.
Over time Retin-A will thicken your dermis. It really is awesome! In our skin there's collagen, elastin and Hyaluronic Acid, duh . But as we age or as our skin is exposed to the elements (UV light is a killer!) these three components break down and their production slows and their quality deteriorates. This obviously leads to wrinkles and make our acne scarring look worse and worse. Retinoids/Retinols are the only substances proven to significantly increase the production of all three of the skin components I mentioned. All of them! So in turn your body creates more collagen, more elastin and more Hyaluronic Acid, our skin is thicker, healthier and more radiant.
Unless you're highly allergic to Retinoids/Retinols then there is no reason not to use them on a long, long, long term basis. Having said that, Retinoids/Retinols alone will not improve your acne scarring as it will not break up scar tissue. So in order for us that suffer from scars to really reap the benefits we need to combine Retinoid/Retinol use with an invasive procedure, like Dermarolling etc to really improve scarring.
I've waffled on, but hope it makes sense!
Oh, for the record:
Retinoids are prescription creams/serums that you cannot just grab over the counter = Stronger/more effective. Retin-A falls into this category.
Retinols are found in many creams and you can buy them straight off the shelf. They are not in the "true form" that is required by our skin in order for them to be effective. Our bodies however, convert a Retinol into the proper form which is why Retinols are less effective and take much longer to work = Weaker/less effective. Most shelf beauty products fall into this range.
Basically you want to go for the strongest Retinoid your skin can tolerate. I think the strongest Retinoid on the market is Tazarotene but there may be other brands out there that are just as strong. To be perfectly honest I don't know what strength my Retexture Serum by DermaQuest is but I suffered from redness and dry skin for weeks when I started it so I dare not go any stronger.
Posted 30 January 2013 - 03:24 AM
Oh i just saw you are using it..glad the redness subsided for you!
Oh i just saw you are using it..glad the redness subsided for you!
Posted 30 January 2013 - 03:35 AM
I have never come across claims that it makes your scarring look worse. This doesn't make much sense to me. The dead layer of skin will always fall off your face regardless of whether you do anything to your skin or not. I certainly can't think of a time where my scars looked worse or my skin more translucent because of Retin-A use. Even after microdermabrasion my skin looks fine, just a bit red!
By "thinning" the stratum corneum you need to realise that this is purely dead skin and nothing else. All Retin-A does is help this dead skin fall off more quickly. It doesn't leave your skin any thinner than it would if you weren't using it. It is just a means to make the skin turn-over process much faster. The term "thinning" isn't really correct as much as it is to use the term "exfoliating". Now, if we were using something to actually take away some of the epidermis then that I can understand as being bad and perhaps then we would see our scars better.
So I'm a little intrigued about this whole being able to see your scars more clearly thing... If Retin-A use made scarring worse via this theory then the same would apply to dermabrasion, peels and scrubs! That would be a worry, but I can't see this being true. If you have any links about it could you share?
Posted 30 January 2013 - 09:18 AM
That's a good way to think about it. No I don't have any links, other than to people reporting their perceptions and experiences. Speaking of which, I'm curious what you think about this claim that Retin-a increases the scar forming protein - I'm sure you've seen how some people feel strongly that Retin-a caused more scars perhaps due to a weakening of the skin or perhaps due to this increase in scar protein. Although he has posted a study on this, I am still skeptical as he is selling a competing product. Still scary though.
Posted 30 January 2013 - 10:44 AM
ive only been using now for about a week and my skin is allready lookin better ...vit c in the morning for about a hour then wash it off and retin a at night! i have ALOT of sun damaged skin so removing the top layer i can is helping alot
Posted 30 January 2013 - 01:21 PM
i have to agree with michi31 in that when i use retinoids the scars on my chin look worse. now if i dont use any exfoliating products or anything to exfoliate my chin within a week or so the scars tend to look so much better its like the skin has thickened up a bit. i dont get why it does that though. i keep asking my derm about it making scarring look worse and they disagree with me but they do say the redness when using retinoids at first can make the scars look more apparent. i do wonder if i keep using retinoids if the scars will look a lot better at some point.
Posted 31 January 2013 - 02:11 AM
I honestly have no idea about the "scars looking worse" with Retinoid/Retinol use... simply because my skin looks a million times better while using them, and my scars were (not so much now) very significant. I also trust in the advice I have received from my treatment professionals and from the scientific studies I've read in the last 12 months.
I'd be skeptical too Michi, especially since they are advertising a competing product. But also, it appears that study is talking about keloid-producing fibroblasts which don't apply really to me since I do not suffer from keloid/hypertrophic scarring. So perhaps for those with keloid-prone skin it is best to ask for advice before using Retin-A, based on that study. However, just because there is an increase in formation of fibroblasts this does not necessarily mean that a scar will form.
Edited by Quirky Fox, 31 January 2013 - 02:12 AM.
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users